Home » Frequently asked Questions on Health » Is swelling in my abdomen due to a stomach problem?

Is swelling in my abdomen due to a stomach problem?

Q: I am a 35 years man suffering from diabetes for the last 21 years. I am insulin dependent. A month back, the right part of my abdomen got swollen at the site where insulin was injected. I consulted a doctor who told me that it was due to infection and prescribed cefuroxime, axetil, widcef-500 for five days. I have completed the course of medicines but the infected area is still spreading and I have also developed rashes. There is no pus and the skin has thickened into a patch. I feel pain too. What is the exact problem? Is this due to a gastric problem which I suffered a month back?

A:Skin and soft tissue infection (SSTI) is a common complication seen in individuals with diabetes mellitus. Although bacterial infections (commonly caused by organisms such as Staphylococcus and Streptococcus), and fungal infections (such as those caused by Candida) are the common causes, a wide variety of infectious agents within these categories having different anti-microbial susceptibility profiles may be associated with the condition. SSTIs are commoner among individuals with diabetes because of a number of reasons, such as: altered tissue metabolism (the process by which the body assimilates nutrients and breaks them down to derive energy), alteration in the supply of nutrients and elimination of wastes from the body (due to changes in blood vessels), affection of nerves leading to alteration of sensation due to pain, temperature or pressure.

From the description provided it is possible that a bacterial infection of skin and the underlying soft tissue has taken place. There could be a number of reasons why an SSTI may not respond after a course of antibiotic treatment. These may include causes such as: inadequate dose or duration of the antibiotic concerned, mismatch between the organism actually associated with the infection and the spectrum of activity of the given antibiotic, inadequate tissue penetration of the given antibiotic because of intrinsic nature of the antibiotic or due to disease, development of complications such as abscess formation.

In most cases experienced physicians would be able to ascertain the possible causes of non-response or delayed response to treatment. It would be advisable that you visit your doctor without delay so that your problem could be reassessed, other possible causes excluded, and any other investigations, which might be necessary, (such as microbiology culture and sensitivity from the affected area) could be done. In case of abscess formation there might be a need of a surgical intervention to drain the pus.

In order to prevent skin and soft tissue infection in individuals receiving regular injection (with insulin, etc) the following measures need to be followed: 1) always wash your hands with soap and water before and after the procedure, 2) disinfect the area of injection with sterile cotton immersed in spirit/alcohol and allow it to dry before the injection is administered, 3) always use a disposable needle and syringe and discard them safely making sure that they do not cause injury to others. Control of diabetes is however, the main concern, and the advise of doctors regarding diet, lifestyle, medicines or injections need to be followed for better long term outcome. My best wishes to you for a speedy recovery.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------